How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. David Your Own Question
Dr. David
Dr. David, Board Certified Physician
Category: Medical
Satisfied Customers: 42805
Experience:  Experienced Physician trained in New York City. I'm ready to help.
41363181
Type Your Medical Question Here...
Dr. David is online now
A new question is answered every 9 seconds

74 year old female, kidney transplant in 06, heart bypass,

Customer Question

74 year old female, kidney transplant in 06, heart bypass, was hospitalized 3 weeks ago after carotid artery surgery and developed pneumonia. Despite all this she has done great up until this surgery, she was recovering from that well but was prescribed 2 Klor con m20 2x a day and 400mg magnesium oxide. She started to feel nauseous and weak in the first couple days before seeing her nephrologist who lowered the dose of magnesium to 64 3x a day. She is still feeling nauseous, some anxiety, weakness, low appetite and some mild vomitting. She would prefer not to go to ER, wants to wait to get in to docs Monday...could the potassium and mag be doing this? 2nd mag RX is considerably lower than the 400 she took for 3 days. Could she just stop taking those until Monday? Any advice appreciated.
Submitted: 1 year ago.
Category: Medical
Expert:  Dr Basu replied 1 year ago.

Hi there,

This is Dr Basu, experienced Internal Medicine Specialist.

I am here to address your concerns and provide great service.

Potasium and magnesium both can cause nausea as side effect.

In fact this is a common side effect.

That is potassium and magnesium are often given intravenously to avoid stomach intolerance.

Since she is not able to tolerate these supplements she may discontinue till monday.

Naturally, bananas, tomatoes, oranges, pomegranates have good amount potassium anf magnesium.

They should be consumed daily as tolerated meanwhile.

Best wishes,

It was my pleasure to help you today.

If I have answered all your questions, Please rate my response Excellent (click on the 5th star).

Please bookmark my profile for asking further questions!

This is the link to my profile:

http://www.justanswer.com/medical/expert-mysticdoc/

Expert:  Dr. David replied 1 year ago.

.

Expert:  Dr. David replied 1 year ago.

This is Dr. David

yes, potassium and magnesium can cause nausea

also excessive anxiety and excessive stomach acid can also cause nausea and upset stomach and low appetite and vomiting.

it sounds like she might benefit from stomach acid blocking medications like zantac or prilosec to decrease stomach acid

she might need medications to help decrease anxiety symptoms like an SSRI agent like zoloft or paxil or klonopin or xanax.

she should contact her doctors about her symptoms and supplements right away.

online doctors should not be telling you to stop or start supplements her doctors have prescribed to her.

she might need a prescription for zoloft to help decrease nausea.

if she takes the supplements, have her take them with food in the stomach and never on an empty stomach.

let me know if you have questions.

if done for now, please leave positive rating above the chat box so I can get credit for helping you today

we only get credit for helping clients after positive feedback

you can always reach me with "a question for Dr. David" in the medicine or oncology categories if you have any other questions

here is my website if you need to reach me again:

http://www.justanswer.com/medical/expert-dr-david/

Thanks for using JustAnswers.com

Related Medical Questions